Nebraska, 2023

Hail and Damaging Winds in Nebraska, July 10, 2023

July 10, 2023 · NWS LBF · 24 events in 6 counties and zones

Supercells developed in the central Sandhills during the afternoon of July 10 and drifted south into southwest Nebraska through the early evening hours. Multiple reports of large, some significantly severe, hail and damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells developed in the central Sandhills during the afternoon of July 10 and drifted south into southwest Nebraska through the early evening hours. Multiple reports of large, some significantly severe, hail and damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 10, 1:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 10, 1:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
250 PM CDT Mon Jul 10 2023

.SYNOPSIS...
Issued at 247 PM CDT Mon Jul 10 2023

Key Messages:

Active week in regards to thunderstorm chances. Fast west-northwest
flow aloft will interact with a moist, unstable surface environment
providing conditions conducive for scattered areas of organized
convection.

A warm start to the week with high temperatures around or even a bit
above normal. By mid to late week temperatures cool again with highs
in the 80-85 degree range

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 247 PM CDT Mon Jul 10 2023

A weak shortwave disturbance is noted on WV imagery across northern
CO early this afternoon. A surface low is in the process of
deepening across northeast CO ahead of this feature. Surface
analysis indicates an inverted surface trough extends northeastward
from the low across the Sandhills. Hi-Res short term model guidance
is in good agreement that convective initiation should take place by
late afternoon near this inverted trough. A reservoir of high CAPE
and strong shear will reside across much of southwest into central
Nebraska downstream of the initiation. At least of couple of
supercells should emerge as they move nearly due south into the well
sheared, high CAPE environment. Sounding profiles just ahead of the
convection are supportive of large hail, and this appears to be the
main severe weather threat initially. By early evening storms may
congeal into a small complex across southwest Nebraska with strong
wind becoming another hazard. By mid-evening the storms should have
or be exiting the immediate area and headed toward northern KS.

Tuesday looks potentially active as well. Another weak wave will be
approaching the area during peak heating. NAM has consistently shown
a deepening surface low INVOF of the northwest Sandhills. A pseudo
warm frontal boundary will be located east of the low through the
central Sandhills, with a dryline extending southward across the
southeast NE Panhandle into far eastern CO. There is a significant
EML that overspreads the area Tuesday, but sounding profiles
indicate that most if the CIN should erode by late afternoon.
Isolated supercell development is expected near the surface low
northwest of the North Platte area in the western Sandhills. A very
moist (surface dew points in the lower 70s) will be in place to the
east of the dryline and south of the warm front across southwest NE.
It will be very unstable and highly sheared, and expect any storm
that develops to quickly become severe (supercellular) as they track
south-southeastward through southwest NE during the evening. There
is a bit of concern on the stronger cap tomorrow, but fairly
confident that should be overcome as temperatures rise into the
lower 90s across southwest NE.

.LONG TERM...(Wednesday through Monday)
Issued at 247 PM CDT Mon Jul 10 2023

Convective chances/location Wed-Fri are somewhat uncertain. A weak
cold frontal boundary will settle south into the area, and may be
pushed further southward into KS due to convection outflow. Pops
will likely have to be adjusted as the timeframe approaches as well
as any severe potential. Temperatures will also cool back a few
degrees as the weak cold front settles southward into the region,
especially  by Friday and into the weekend when highs should be in
the 80-85 degree range. Northwest flow aloft will persist into the
weekend, and cannot rule out at least some isolated convection in
the favorable convective northwest flow pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 247 PM CDT Mon Jul 10 2023

VFR conditions are expected to prevail through tomorrow afternoon
across western and north central Nebraska outside of
thunderstorms. Scattered thunderstorms will develop this afternoon
across the Sandhills, moving southward with time this evening.
Hail, strong and erratic winds, and brief MVFR CIGs/visibilities
can be expected in any thunderstorms today. Storms quickly exit
the area near/after sunset with VFR then prevailing.

Winds remain southerly for southwest and central Nebraska
terminals through the period. Winds shift briefly northerly this
afternoon across northern Nebraska before transitioning back
southerly overnight, at around 5 to 15kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Taylor
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown
Hazardous weather outlook, Jul 10, 2:11 PM CST, 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
311 PM CDT Mon Jul 10 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-112015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
311 PM CDT Mon Jul 10 2023 /211 PM MDT Mon Jul 10 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms will develop late this afternoon across
parts of the Sandhills and southwest Nebraska, then will move south
to southeast during the evening. Storm coverage will likely be
limited, but storms could cluster into a line as they approch
Interstate 80. Large to very large hail, damaging wind gusts, and
locally heavy rainfall are the primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of isolated or scattered storms will develop near a
slow moving front draped across the Sandhills on Tuesday. Potential
exists for the storms to merge into a larger complex that heads into
central Nebraska during the nighttime. Damaging winds, large hail,
and very heavy rain are the main threats.

Additional storms are possible each evening from Wednesday through
Sunday. Some storms may be strong or severe on Wednesday, while the
greatest potential for widespread rain comes late Thursday. Stay
tuned to later forecasts regarding severe storm potential and
clearer details regarding location and timing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 10, 2:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
351 PM CDT Mon Jul 10 2023

NEZ005-025-026-102130-
Eastern Cherry NE-Blaine NE-Thomas NE-
351 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of southern Cherry,
northwestern Blaine and northeastern Thomas Counties through 430 PM
CDT...

At 351 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Purdum, or 9 miles northeast of Thedford, moving east
at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thedford, Purdum and Natwick.

This includes the following highways...
 Highway 2 between mile markers 209 and 225.
 Highway 83 between mile markers 144 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4211 10074 4215 10040 4199 9999 4185 10049
TIME...MOT...LOC 2051Z 289DEG 20KT 4206 10043

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown
Special weather statement, Jul 10, 2:56 PM CST, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
356 PM CDT Mon Jul 10 2023

NEZ024-025-102130-
Hooker NE-Thomas NE-
356 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northeastern Hooker
and northwestern Thomas Counties through 430 PM CDT/330 PM MDT/...

At 356 PM CDT/256 PM MDT/, Doppler radar was tracking a strong
thunderstorm over Seneca, or 10 miles east of Mullen, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seneca and Norway.

This includes the following highways...
 Highway 2 between mile markers 192 and 208.
 Highway 83 between mile markers 141 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.

&&

LAT...LON 4206 10093 4208 10070 4189 10051 4183 10076
TIME...MOT...LOC 2056Z 300DEG 18KT 4203 10084

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Brown

The radar

The North Platte radar (KLNX), 18 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

20 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Thomas

When
July 10, 3:00 PM CST
Where
Thomas County, 3.16 mi ESE of Seneca
Measured
1 in hail
Reported by
Public
Coordinates
42.040, -100.770

Public reported hail to quarter size east of Seneca.

Thunderstorm Wind, Thomas

When
July 10, 3:04 PM CST
Where
Thomas County, 3.37 mi ESE of Seneca
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.030, -100.770

Public estimated 60 mph winds near Seneca.

Hail, Blaine

When
July 10, 3:45 PM CST
Where
Blaine County, 9.5 mi NNW of Brewster
Measured
1.25 in hail
Reported by
Public
Coordinates
42.060, -99.930

Public reported hail to half dollar size northwest of Brewster.

Hail, Thomas

When
July 10, 3:57 PM CST
Where
Thomas County, 12.8 mi SW of Halsey
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.790, -100.530

An NWS employee reported hail to quarter size south of Thedford.

Thunderstorm Wind, Custer

When
July 10, 4:37 PM CST
Where
Custer County, 11.15 mi ENE of Arnold
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.490, -100.000

A trained spotter reported 60 mph winds east of Arnold.

Thunderstorm Wind, Custer

When
July 10, 5:29 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.410, -99.640

Broken Bow Airport ASOS measured a 51 kt wind gust.

Hail, Lincoln

When
July 10, 5:33 PM CST
Where
Lincoln County, 9.69 mi N of North Platte
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
41.290, -100.770

An NWS employee reported baseball size hail north of North Platte.

Hail, Lincoln

When
July 10, 5:48 PM CST
Where
Lincoln County, 4.86 mi N of North Platte
Measured
2.75 in hail
Reported by
Public
Coordinates
41.220, -100.770

Public reported hail to baseball size and possibly larger, just north of North Platte.

Hail, Lincoln

When
July 10, 5:50 PM CST
Where
Lincoln County, 2.81 mi N of North Platte
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.190, -100.770

A trained spotter reported hail to 2 inches diameter just north of North Platte.

Hail, Keith

When
July 10, 5:00 PM MST
Where
Keith County, 1.73 mi SW of Brule
Measured
1.75 in hail
Reported by
Public
Coordinates
41.080, -101.920

Public reported golf ball size hail near Brule.

Hail, Keith

When
July 10, 5:02 PM MST
Where
Keith County, 2.6 mi W of Brule
Measured
2.5 in hail
Reported by
Public
Coordinates
41.100, -101.950

Public reported tennis ball size hail near Brule.

Hail, Lincoln

When
July 10, 6:03 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

An NWS employee reported quarter size hail in North Platte, along with tree limbs downed.

Hail, Lincoln

When
July 10, 6:03 PM CST
Where
Lincoln County, 3.79 mi NNE of North Platte
Measured
1.5 in hail
Reported by
Public
Coordinates
41.200, -100.750

Public reported ping pong ball size hail north of North Platte.

Hail, Lincoln

When
July 10, 6:05 PM CST
Where
Lincoln County, 6.93 mi S of North Platte
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.050, -100.770

A trained spotter reported ping pong ball size hail near Lake Maloney.

Hail, Lincoln

When
July 10, 6:06 PM CST
Where
Lincoln County, 2.32 mi SSE of North Platte
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.120, -100.760

Media received a report of quarter size hail in southeast North Platte.

Hail, Lincoln

When
July 10, 6:10 PM CST
Where
Lincoln County, 1.71 mi ESE of North Platte
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.140, -100.750

A trained spotter reported tennis ball size hail in North Platte.

Hail, Lincoln

When
July 10, 6:11 PM CST
Where
Lincoln County, 2.6 mi W of (Lbf)bird Fld North
Measured
2 in hail
Reported by
Public
Coordinates
41.130, -100.730

A report of 2 inch hail near North Platte was received via MPing.

Hail, Lincoln

When
July 10, 6:13 PM CST
Where
Lincoln County, 2.5 mi WNW of (Lbf)bird Fld North
Measured
1.75 in hail
Reported by
Official NWS Observations
Coordinates
41.150, -100.720

Golf ball size hail was observed at the NWS North Platte office.

Hail, Lincoln

When
July 10, 6:14 PM CST
Where
Lincoln County, North Platte
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.150, -100.780

A trained spotter reported ping pong ball size hail in North Platte.

Hail, Lincoln

When
July 10, 6:15 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -100.770

A trained spotter reported golf ball size hail in North Platte.

Hail, Lincoln

When
July 10, 6:31 PM CST
Where
Lincoln County, 2.95 mi WSW of North Platte
Measured
1.25 in hail
Reported by
Public
Coordinates
41.130, -100.830

Public reported half dollar size hail on west side of North Platte.

Hail, Lincoln

When
July 10, 6:47 PM CST
Where
Lincoln County, 0.69 mi S of Hershey
Measured
1.75 in hail
Reported by
Public
Coordinates
41.160, -101.000

Public reported golf ball size hail in Hershey.

Hail, Lincoln

When
July 10, 7:05 PM CST
Where
Lincoln County, 6.93 mi S of North Platte
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.050, -100.770

A trained spotter reported ping pong ball size hail near Lake Maloney.

Thunderstorm Wind, Frontier

When
July 10, 8:00 PM CST
Where
Frontier County, 3.47 mi SE of Harry Strunk Lake
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
40.380, -100.190

A 64 mph wind gust was measured with a handheld anemometer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119455, 1119456, 1119457, 1119458, 1119460, 1119465, 1119466, 1119468, 1119469, 1119462, 1119463, 1119471, 1119472, 1119474, 1119475, 1119476, 1119477, 1119479, 1119480, 1119481, 1119482, 1119484, 1119485, 1119487.